Texas, 2012

Damaging Winds in Texas, May 11, 2012

May 11, 2012 · NWS HGX · 2 events in 2 counties and zones

A strong squall line with a large bowing line segment moved across the coastal counties and nearshore waters of southeast Texas during the early morning hours of May 11th. This system produced widespread wind damage along its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A strong squall line with a large bowing line segment moved across the coastal counties and nearshore waters of southeast Texas during the early morning hours of May 11th. This system produced widespread wind damage along its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 10, 7:20 PM CST, 6 hours 10 minutes earlier.

Area forecast discussion, May 10, 7:20 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
820 PM CDT THU MAY 10 2012

.DISCUSSION...
UPDATED FCST FOR TORNADO WATCH. ALSO ADDED MENTION TO SVR IN ZONE
FCST. IN THE SHORT TERM...WILL NEED TO WATCH FOR DISCRETE INDIVIDUAL
CELLS FOR ROTATION. NEED TO PAY PARTICULAR INTEREST TO SFC
BOUNDARY STRETCHING ALONG SE TX COASTAL COUNTIES WWD TOWARD THE
LRD AREA WHERE THESE CELLS ARE TRAINING ALONG AND SPINNING AT
TIMES. LOOKING OUT WEST IT LOOKS LIKE THESE CELLS ARE BEGINNING TO
CLUSTER AND SHOULD EVOLVE INTO A MORE LINEAR SYSTEM AS UPPER LOW
EDGES EWD AND WILL BRING A DAMAGING WIND THREAT AS IT PUSHES INTO
SE TX LATER TONIGHT. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      66  79  63  78  62 / 100  90  50  40  10
HOUSTON (IAH)              68  79  64  81  63 /  90  90  60  40  10
GALVESTON (GLS)            73  78  70  79  69 /  80  90  60  40  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY AFTERNOON
     FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...
     BURLESON...CHAMBERS...COLORADO...FORT BEND...GALVESTON...
     GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH FRIDAY AFTERNOON FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, May 10, 2:15 PM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
315 PM CDT THU MAY 10 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-112015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
315 PM CDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY MOVE INTO SOUTHEAST TEXAS LATER THIS
EVENING AND TONIGHT. SOME STORMS COULD BE STRONG TO SEVERE BUT THE
MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. A SQUALL LINE OF
THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AREA AFTER MIDNIGHT
WHICH WILL LIKELY PRODUCE GUSTY STRAIGHT LINE WINDS. MORE HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS AND PERSIST INTO
FRIDAY MORNING. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM 1AM
TONIGHT THROUGH FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST
TEXAS ON FRIDAY AS AN UPPER LOW PRESSURE STORM SYSTEM MOVES ACROSS
THE STATE. LOCALLY HEAVY RAINFALL IS THE MAIN THREAT FROM THESE
STORMS. THE RAINFALL COVERAGE IS EXPECTED TO LESSON FRIDAY NIGHT
AND END ON SATURDAY.

GENERALLY EXPECTING RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH
ISOLATED AMOUNTS OF 5 INCHES ACROSS MUCH OF THE AREA. HIGHER
AMOUNTS ARE EXPECTED MAINLY ALONG THE COAST AND SOUTH OF THE
HOUSTON METRO AREA. STORMS COULD RE-DEVELOP LATER ON FRIDAY AND
INTO FRIDAY NIGHT WHICH WILL CONTRIBUTE TO SOME LOCALIZED HIGHER
AMOUNTS. RAINFALL MAY LINGER INTO SATURDAY BUT WITH RAINFALL
AMOUNTS GENERALLY LESS THAN A HALF INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH FRIDAY.

In the hours before

Special weather statement, May 10, 9:40 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1040 PM CDT THU MAY 10 2012

TXZ176-195-196-198-110445-
BURLESON TX-MADISON TX-GRIMES TX-BRAZOS TX-
1040 PM CDT THU MAY 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR BURLESON...MADISON...GRIMES...
AND BRAZOS COUNTIES...

AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS NEAR LEXINGTON...MOVING EAST
AT 40 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...CALDWELL...SOMERVILLE...SNOOK...AND WIXON
VALLEY.

LAT...LON 3055 9695 3073 9663 3070 9656 3074 9647
      3094 9631 3100 9616 3107 9605 3109 9594
      3056 9588 3030 9666 3032 9670 3032 9674
      3037 9677 3046 9690 3054 9692
TIME...MOT...LOC 0339Z 253DEG 35KT 3047 9706

40
Special weather statement, May 10, 11:08 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1208 AM CDT FRI MAY 11 2012

TXZ176-195>198-110600-
BURLESON TX-MADISON TX-WASHINGTON TX-GRIMES TX-BRAZOS TX-
1208 AM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES
EAST OF HEARNE TO 10 MILES SOUTHEAST OF GIDDINGS...AND MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...BRENHAM...MADISONVILLE...SOMERVILLE...
NORMANGEE...SNOOK...BURTON...AND WIXON VALLEY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING
FOR BURLESON AND WASHINGTON COUNTIES.

LAT...LON 3020 9674 3023 9674 3030 9664 3033 9673
      3071 9653 3076 9645 3089 9636 3107 9605
      3109 9583 3017 9629 3006 9662 3015 9665
      3016 9669 3014 9677 3017 9679
TIME...MOT...LOC 0504Z 244DEG 25KT 3093 9639 3006 9682

40
Special weather statement, May 11, 12:49 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
149 AM CDT FRI MAY 11 2012

TXZ199-200-213-214-110730-
HARRIS TX-CHAMBERS TX-LIBERTY TX-MONTGOMERY TX-
149 AM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRIS...CHAMBERS...
LIBERTY...AND MONTGOMERY COUNTIES UNTIL 230 AM CDT...

AT 147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORMS THAT EXTENDED ALONG A LINE FROM
ALDINE TO ANAHUAC...AND MOVING NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KINGWOOD...CONROE...SPRING...THE WOODLANDS...HUMBLE...ALDINE...
LIBERTY...DAYTON...BARRETT...OAK RIDGE NORTH...WINNIE...MONT
BELVIEU...SHENANDOAH...CROSBY...SHELDON...PORTER HEIGHTS...STOWELL...
PATTON VILLAGE...OLD RIVER-WINFREE AND WOODBRANCH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING.
TORNADOES ARE POSSIBLE WITH THESE STORMS.

LAT...LON 2988 9544 3036 9559 3024 9465 3011 9459
      3011 9445 2989 9444 2988 9436 2977 9436
TIME...MOT...LOC 0647Z 156DEG 17KT 2993 9532 2983 9466

40
Local storm report, May 11, 1:09 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
209 AM CDT FRI MAY 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TORNADO          WEIMAR                  29.70N 96.78W
05/10/2012                   COLORADO           TX   BROADCAST MEDIA

            PUBLIC REPORTS OF A TRAIN DERAILED IN WEIMAR WERE CALLED
            INTO THE NEWSROOM. POSSIBLE TORNADO.

0524 PM     TORNADO          WEIMAR                  29.70N 96.78W
05/10/2012                   COLORADO           TX   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN AT AND NEAR WEIMAR HIGH SCHOOL.
            SCOREBOARD DAMAGED AND TRAIN DERAILED. NO INJURIES
            REPORTED PER DPS. TIME IS ESTIMATED VIA RADAR.

1250 AM     TSTM WND DMG     MATAGORDA               28.69N 95.97W
05/11/2012                   MATAGORDA          TX   LAW ENFORCEMENT

            TREES BLOWN OVER IN A RESIDENTIAL AREA IN MATAGORDA.

&&

PKUHN
Local storm report, May 11, 1:22 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
222 AM CDT FRI MAY 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     MATAGORDA               28.69N 95.97W
05/11/2012                   MATAGORDA          TX   LAW ENFORCEMENT

            TREES BLOWN OVER IN A RESIDENTIAL AREA IN MATAGORDA.

0213 AM     TSTM WND GST     ANGLETON                29.17N 95.43W
05/11/2012  E0.00 MPH        BRAZORIA           TX   TRAINED SPOTTER

            WIND ESTIMATES IN EXCESS OF 70 MPH AT HIGHWAY 35 AND
            HIGHWAY 288.

&&

47
Local storm report, May 11, 1:25 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
225 AM CDT FRI MAY 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     MATAGORDA               28.69N 95.97W
05/11/2012                   MATAGORDA          TX   LAW ENFORCEMENT

            TREES BLOWN OVER IN A RESIDENTIAL AREA IN MATAGORDA.

0213 AM     TSTM WND GST     ANGLETON                29.17N 95.43W
05/11/2012  E70.00 MPH       BRAZORIA           TX   TRAINED SPOTTER

            WIND ESTIMATES IN EXCESS OF 70 MPH AT HIGHWAY 35 AND
            HIGHWAY 288.

&&

47

The radar

The Houston radar (KHGX), 32 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Galveston

When
May 11, 1:30 AM CST to 1:55 AM CST
Where
Galveston County, 2.75 mi NE of Jamaica Beach to 1.24 mi E of Galveston
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
29.208, -94.937

Numerous power lines downed on the island from communities on the West End eastward into downtown Galveston.

Thunderstorm Wind, Brazoria

When
May 11, 12:55 PM CST
Where
Brazoria County, 0.47 mi SSW of Angleton Cameron Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.164, -95.453

Wind gusts were estimated in excess of 70 mph at the intersection of highways 288 and 35.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385728, 385729.